Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Austin/San Antonio, TX

May 4, 2012Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 4, 2012, 12:46 AM CDT for Maverick County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 12:46 AM CDT (05:46 UTC)
Expired
May 4, 2012, 1:15 AM CDT
In force
29 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 54 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 12:50 AM CDTTSTM WND DMGEagle Pass, TXNUMEROUS TREES... POWER LINES... LIGHT POLES... STREET SIGNS BLOWN DOWN IN EAGLE PASS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3364 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS54 KEWX 040546
SVREWX
TXC323-040615-
/O.NEW.KEWX.SV.W.0058.120504T0546Z-120504T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 AM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAVERICK COUNTY...

* UNTIL 115 AM CDT.

* AT 1241 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF NORMANDY...OR 9
  MILES NORTH OF EAGLE PASS...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE PALOMA AND DARLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2870 10053 2874 10052 2877 10055 2881 10055
      2883 10059 2888 10061 2891 10065 2897 10066
      2907 10028 2884 10012 2869 10050
TIME...MOT...LOC 0546Z 260DEG 27KT 2883 10050

$$
1 follow-up statement
671 
WWUS54 KEWX 040613
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
113 AM CDT FRI MAY 4 2012

TXC323-040621-
/O.EXP.KEWX.SV.W.0058.000000T0000Z-120504T0615Z/
MAVERICK TX-
113 AM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY WILL BE 
ALLOWED TO EXPIRE AT 115 AM CDT...

THE THUNDERSTORM HAS DECREASED IN INTENSITY AND THE WARNING WILL BE 
ALLOWED TO EXPIRE.  THUNDERSTORMS WITH WIND GUSTS TO 40 MPH ALONG 
WITH PENNY SIZE HAIL ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES 
EAST ACROSS CENTRAL AND NORTHER MAVERICK COUNTY.  

LAT...LON 2870 10053 2874 10052 2877 10055 2881 10055
      2883 10059 2888 10061 2891 10065 2897 10066
      2907 10028 2884 10012 2869 10050
TIME...MOT...LOC 0611Z 260DEG 27KT 2886 10029

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:32 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 3, 11:32 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1132 PM CDT THU MAY 3 2012

.DISCUSSION...
SEE AVIATION FOR THE 06Z TAF DISCUSSION.

&&

.AVIATION...
SCATTERED THUNDERSTORMS OVER NORTHEAST MEXICO ARE MOVING EASTWARD
AND WILL PASS SOUTH OF THE KDRT TERMINAL. THESE STORMS WILL LIKELY
DISSIPATE BEFORE REACHING THE I-35 TAF SITES. ANOTHER ROUND OF
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING
ACROSS THE EDWARDS PLATEAU WHICH MAY IMPACT THE KDRT TERMINAL.
OTHERWISE NO SIGNIFICANT CHANGES TO THE 00Z TAF PACKAGE.

I-35 TERMINALS...MVFR CIGS FORMING AROUND 09Z IMPROVING TO VFR BY
16Z. SFC WINDS OVERNIGHT SE 5 TO 10 KTS...FRIDAY AFTERNOON 10 TO
15 KTS. KDRT TERMINAL...MVFR CIGS BY 12Z IMPROVING TO VFR BY 16Z.
E TO SE WINDS OF 5 TO 10 KTS WITH GUSTS TO 40 KTS POSSIBLE IN AND
NEAR THE TSRA. WINDS FRIDAY AFTERNOON SE AT 10 TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 1054 PM CDT THU MAY 3 2012/

UPDATE...
ADDITIONAL UPDATE TO REMOVE THE SEVERE THREAT AND LOWER THE CHANCE
OF THUNDERSTORMS TO AN ISOLATED CORRIDOR FROM EAGLE PASS TO
ROCKSPRINGS. ELEVATED AND REMNANT CONVECTION WILL CONTINUE TO
LEAK ACROSS THE RIO GRANDE FROM MEXICO THROUGH AROUND 2 AM FOR
SOME ADDITIONAL SLIGHT CHANCES FOR MEASURABLE SHOWERS...BUT MIXING
OF THE DRY LAYER BETWEEN 5000 AND 10000 FT SHOULD KEEP RAINFALL
AMOUNTS VERY LIGHT.

PREV DISCUSSION... /ISSUED 831 PM CDT THU MAY 3 2012/

UPDATE...
SLIGHT RISK OF SEVERE WX REMAINS VALID FOR A FEW MORE HOURS ALONG
THE RIO GRANDE THIS EVENING WITH DECREASING SEVERE POTENTIAL
EXPECTED AS THE STORM CELLS DRIFT FARTHER NE. FORECAST UPDATED
MAINLY TO REFINE SKY CONDITION OVERNIGHT AND FRESHEN UP SURFACE
MOISTURE TRENDS.

PREV DISCUSSION... /ISSUED 249 PM CDT THU MAY 3 2012/

DISCUSSION...
AT MID AFTERNOON (CAPES ABOVE 3000)...INHIBITION STILL STRONG BUT
WEAKENING WITH EVERY HOUR. DISTURBANCES MOVING NORTHEAST ACROSS
NORTHERN MEXICO COULD POSSIBLY BREAK THE CAPPING INVERSION OVER THE
AREA AT MAX HEATING TIME OR FORCE CONVECTION OFF THE BURROS LATE
THIS AFTERNOON INTO EARLY THIS EVENING...THUS BREAKING THE CAP. WILL
CONTINUE A SLIGHT RISK OF SEVERE LATE AFTERNOON AND EVENING IN CASE
THE CAP IS PENETRATED. MAIN THREATS WILL BE FROM DOWNBURST WINDS AND
LARGE HAIL. SUBTROPICAL RIDGE WILL CONTINUE ALOFT FRIDAY WITH ABOVE
NORMAL TEMPERATURES. HIGHS FRIDAY NEAR 90 MOST AREAS WITH LOW TO MID
90S OVER SOUTH CENTRAL AND WESTERN PORTIONS. A WARM WEEKEND IS IN
STORE WITH TEMPERATURES WELL ABOVE NORMAL. CONTINUED DISTURBANCES
MOVING INTO WESTERN AREAS SATURDAY AFTERNOON AND EVENING AND SUNDAY
EVENING. A WEAK FRONT WILL STALL JUST NORTH OF OUR REGION ON MONDAY
AND COULD BE ENOUGH FOR DEVELOPMENT OF SHOWERS AND STORMS AS
DISTURBANCES PULLING OUT OF MEXICO INTERACT WITH THE FRONTAL
BOUNDARY MONDAY AND TUESDAY. BY TUESDAY NIGHT AND WEDNESDAY...A
BROAD UPPER LOW OVER THE SOUTHWEST U.S. WILL START TO IMPACT OUR
WEATHER AS HEIGHTS ALOFT FALL AND WE BECOME SLIGHTLY MORE BUOYANT.
STILL A LACK OF FOCUS WILL PRECLUDE LOCALIZED HEAVY RAINS. DAYTIME
HIGHS WILL SHOW A MODERATING TREND THE LATTER HALF OF NEXT WEEK AS
PACIFIC MOISTURE INCREASES OVERALL MOISTURE IN THE ATMOSPHERIC
COLUMN. CHANCES OF RAIN WILL ALSO IMPROVE OVER EASTERN PORTIONS OF
OUR CWA AS THE UPPER LOW AND ATTENDANT PACIFIC FRONT PUSH EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  92  71  92  71 /  10  -   -   -   10
AUSTIN BERGSTROM INTL AIRPORT  70  92  70  92  70 /  10  -   -   -   10
NEW BRAUNFELS MUNI AIRPORT     71  91  69  91  69 /  10  -   -   -   10
BURNET MUNI AIRPORT            69  91  71  92  71 /  -   -   10  -   20
DEL RIO INTL AIRPORT           71  93  73  92  73 /  20  -   -   10  30
GEORGETOWN MUNI AIRPORT        70  91  70  91  70 /  -   -   10  -   10
HONDO MUNI AIRPORT             70  94  70  94  70 /  10  -   -   -   20
SAN MARCOS MUNI AIRPORT        70  91  70  91  71 /  10  -   -   -   10
LA GRANGE - FAYETTE REGIONAL   72  89  71  89  72 /  -   -   -   -   -
SAN ANTONIO INTL AIRPORT       70  92  72  93  72 /  10  -   -   -   10
STINSON MUNI AIRPORT           71  93  72  93  71 /  10  -   -   -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...18
Hazardous weather outlook, May 3, 10:50 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 PM CDT THU MAY 3 2012

TXZ171>173-183>194-202>209-217>225-228-041000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1050 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FRIDAY
EVENING ALONG AND WEST OF A LINE FROM DEL RIO TO MOUNTAIN HOME.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
LARGE HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY EVENING.

In the hours before

Special weather statement, May 3, 7:59 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 PM CDT THU MAY 3 2012

TXZ217-040145-
MAVERICK-
759 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 845 PM
CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ROSITA SOUTH...OR 15 MILES
SOUTHWEST OF EAGLE PASS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EL INDIO...
  EAGLE PASS...
  ROSITA SOUTH...
  ROSITA NORTH...
  EIDSON ROAD...
  LAS QUINTAS FRONTERIZAS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 3, 8:29 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT THU MAY 3 2012

TXZ217-040200-
MAVERICK-
829 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 900 PM
CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
WEAKENING STRONG THUNDERSTORM NEAR EL INDIO...MOVING NORTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THE STRONGEST PORTION OF THIS STORM WILL PASS BETWEEN EL INDIO AND
ROSITA SOUTH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 4, 12:34 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 AM CDT FRI MAY 4 2012

TXZ217-040630-
MAVERICK-
1234 AM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 130 AM
CDT...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES WEST OF EAGLE PASS...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  EAGLE PASS...
  EL INDIO...
  NORMANDY...
  ROSITA SOUTH...
  ROSITA NORTH...
  PALOMA...
  LAUGHLIN AFB AUX FIELD...
  SECO MINES...
  EIDSON ROAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 4, 12:37 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1237 AM CDT FRI MAY 4 2012

TXZ183-202-217-040630-
KINNEY-MAVERICK-VAL VERDE-
1237 AM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...EXTREME SOUTHERN VAL
VERDE AND SOUTHWESTERN KINNEY COUNTIES UNTIL 130 AM CDT...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF EAGLE PASS...MOVING EAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  EAGLE PASS...
  EL INDIO...
  SPOFFORD...
  LAUGHLIN AFB...
  NORMANDY...
  ROSITA SOUTH...
  ROSITA NORTH...
  PALOMA...
  DARLING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, May 4, 12:41 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1241 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND GST     LAUGHLIN AFB            29.36N 100.78W
05/04/2012  M60 MPH          VAL VERDE          TX   OTHER FEDERAL

            WEATHER OBSERVER AT DLF REPORTED WIND GUST OF 52 KTS.
            POWER IS OUT ON PARTS OF BASE. SOME TREE LIMBS DOWN.

&&

EVENT NUMBER EWX1200238

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:48 AM CDTHigh Wind WarningEWXKinney, Maverick, Val Verde2 hr
May 4, 1:31 AM CDTSevere Thunderstorm WarningEWXMaverick, Zavala44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.